Alert archive / Tennessee / Tornado Warnings in 2023

Tornado Warning 8, NWS Morristown, TN

April 1, 20235 counties in Tennessee

NWS Morristown, TN issued this tornado warning at Apr 1, 2023, 4:35 AM EDT for 5 counties in Tennessee. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 1, 2023, 4:35 AM EDT (08:35 UTC)
Expired
Apr 1, 2023, 5:00 AM EDT
In force
25 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Anderson County, TN, Knox County, TN, Loudon County, TN, Morgan County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 83 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 1, 4:35 AM EDTTSTM WND DMG2 S Harriman, TNMULTIPLE TREES DOWN NEAR PINE RIDGE ROAD, RAILROAD CROSSING GATE BLOWN OVER AT THE RAILROAD TRACKS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 1, 2:49 AM EDTTornado WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2023-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2023-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 388 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
388 m²/s²
0-3 km storm-relative helicity
532 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

576 
WFUS54 KMRX 010835
TORMRX
TNC001-093-105-129-145-010900-
/O.NEW.KMRX.TO.W.0008.230401T0835Z-230401T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Morristown TN
435 AM EDT Sat Apr 1 2023

The National Weather Service in Morristown has issued a

* Tornado Warning for...
  Southeastern Morgan County in east Tennessee...
  Northeastern Loudon County in east Tennessee...
  Southwestern Knox County in east Tennessee...
  Central Anderson County in east Tennessee...
  Northeastern Roane County in east Tennessee...

* Until 500 AM EDT.
    
* At 435 AM EDT, a severe thunderstorm capable of producing a tornado
  was located over Kingston, moving northeast at 55 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Farragut and Oliver Springs around 455 AM EDT.
  Oak Ridge around 500 AM EDT.

Other locations impacted by this tornadic thunderstorm include
Bearden, Coalfield, Harriman, Bradbury, Karns and Dearmond.

This includes the following highways...
 Interstate 40 in Tennessee between mile markers 346 and 384.
 Interstate 75 in Tennessee between mile markers 82 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3575 8452 3591 8463 3619 8426 3618 8424
      3618 8423 3621 8423 3623 8420 3593 8397
TIME...MOT...LOC 0835Z 239DEG 49KT 3586 8453 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

BW
2 follow-up statements
970 
WWUS54 KMRX 010844
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
444 AM EDT Sat Apr 1 2023

TNC129-010854-
/O.CAN.KMRX.TO.W.0008.000000T0000Z-230401T0900Z/
Morgan TN-
444 AM EDT Sat Apr 1 2023

...THE TORNADO WARNING FOR SOUTHEASTERN MORGAN COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 AM EDT for east
Tennessee.

LAT...LON 3578 8442 3595 8448 3608 8408 3593 8397
TIME...MOT...LOC 0844Z 259DEG 49KT 3588 8435 

$$

TNC001-093-105-145-010900-
/O.CON.KMRX.TO.W.0008.000000T0000Z-230401T0900Z/
Loudon TN-Knox TN-Anderson TN-Roane TN-
444 AM EDT Sat Apr 1 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 AM EDT FOR
NORTHEASTERN LOUDON...SOUTHWESTERN KNOX...SOUTH CENTRAL ANDERSON AND
NORTHEASTERN ROANE COUNTIES...
    
At 444 AM EDT, a severe thunderstorm capable of producing a tornado
was located near Lenoir City, moving east at 55 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Farragut around 455 AM EDT.
  Knoxville around 505 AM EDT.

Other locations impacted by this tornadic thunderstorm include
Bradbury, Bearden and Karns.

This includes the following highways...
 Interstate 40 in Tennessee between mile markers 357 and 384.
 Interstate 75 in Tennessee between mile markers 82 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3578 8442 3595 8448 3608 8408 3593 8397
TIME...MOT...LOC 0844Z 259DEG 49KT 3588 8435 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

BW
315 
WWUS54 KMRX 010853
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
453 AM EDT Sat Apr 1 2023

TNC001-093-105-145-010902-
/O.EXP.KMRX.TO.W.0008.000000T0000Z-230401T0900Z/
Loudon TN-Knox TN-Anderson TN-Roane TN-
453 AM EDT Sat Apr 1 2023

...THE TORNADO WARNING FOR NORTHEASTERN LOUDON...SOUTHWESTERN KNOX...
SOUTH CENTRAL ANDERSON AND NORTHEASTERN ROANE COUNTIES WILL EXPIRE AT
500 AM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 700 AM EDT for east
Tennessee.

Remember, a Severe Thunderstorm Warning still remains in effect 
until 500 AM EDT

LAT...LON 3578 8442 3595 8448 3608 8408 3593 8397
TIME...MOT...LOC 0852Z 239DEG 49KT 3593 8426 

$$

BW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Apr 1, 1:34 AM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Apr 1, 1:34 AM EDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Morristown TN
134 AM EDT Sat Apr 1 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today and tonight)
Issued at 110 AM EDT Sat Apr 1 2023

Key Messages:

1. A line of showers and thudnerstorms will cross the area this
morning, mainly between 3 and 7 am. Main threat will be damaging
winds, with the highest risk along and near the Cumberland
Plateau. An isolated tornado cannot be ruled out in the southern
Plateau and southern TN Valley area.

2. Strong pressure gradient winds across the entire area today,
especially across the far East Tennessee mountains and foothills.
Wind Advisories and High Wind Warnings remain in effect.

Discussion:

A warm front is currently located across the area, approximately
along I-75 from the KY border to Knoxville, then eastward along
I-40, evidenced by a sharp temperature gradient and gusty winds
south of the front. Over the next few hours, this front should
slowly move northward. Areas south of this front will have
surface-based instability, and thus the greater risk of seeing
strong to severe storms as the linear convection moves through.
Shear parameters remain very high across the region, with low
instability. But the HRRR does show some 0-1 km CAPE values that
may support a tornado threat in southern parts of the area, and
the HREF shows some updraft helicity tracks in our southern
counties. Current convection in Middle TN is expected to have a
weakening trend as it approaches as it encounters a less favorable
environment, but frontogenetic forcing will still remain quite
strong, and thus a severe threat will be present in our area
overnight.

The other concern in the short term will be strong pressure
gradient winds through this afternoon. Gusts in the TN Valley will
be between 40-50 mph, potentially higher in isolated spots (like
TYS, which tends to be the windiest obs site). We are seeing winds
in the mountains well into High Wind Warning range, with 75 mph at
Cove Mountain. These gradient winds will likely peak this
afternoon with mixing of 40-50 kt 850 mb winds down to the
surface. Some locations in the foothills and Plateau are already
gusting above 40 mph. The current Advisories and High Wind
Warnings appear to capture the situation well, so no changes will
be made to them.

Winds will diminish this evening as high pressure builds over the
area. Temperatures will drop into the mid and upper 30s in most
spots, with some lower 30s in western and northern sections, and
20s in the mountains. This may result in some areas of frost
developing. Will defer any front/freeze products to the day shift
due to the higher priority of severe and high wind concerns on
this shift.

&&

.LONG TERM...
(Sunday through Friday)
Issued at 110 AM EDT Sat Apr 1 2023

With the focus on the short term period, no major changes will be
made to the long term grids. The previous discussion remains
valid.

Key Messages:

1. Below normal temperatures Saturday night/Sunday morning with
patchy frost possible on the Plateau and Appalachian Mountains.

2. Shower and thunderstorm chances return beginning Tuesday as a
cold front tries to move through the area.

Discussion:

Surface high pressure and weak mid level ridging will begin to
build in late in the weekend, which kick start a quick warm up
into next week. Temperatures are expected to climb into the lower
80's by Tuesday. A weak shortwave is expected to push through the
southeast to start off the work week. Still some discrepancies
with the exact location of this shortwave, but areas near or south
of the TN/GA state line have the highest chance to get a shower
from this system.

A strengthening system will develop across the plains and try to
drag a cold front through the eastern US. With our area being in the
warm sector expect to see scattered showers and thunderstorms
develop on Tuesday and Wednesday. Some of the deterministic models
are indicating that the mid week could stall out somewhere along the
Tennessee Valley into the Mid Atlantic. Should this happen it would
likely act as a focusing mechanism for continuous rain chances for
the second half of the week and into the weekend, before finally
moving out late in the weekend. Still lots of uncertainty with the
location of the front this far out, but it will be worth keeping an
eye on as showers and storms are expected along the front for
several days next week.

&&

.AVIATION...
(06Z TAFS)
Issued at 1249 AM EDT Sat Apr 1 2023

Significantly severe convection is ongoing near and west of
Nashville at this hour with the line expected to maintain and
continue advancing into the area from the west. The timeframe will
be west to east after 07Z with conditions improving by 12Z. Just
ahead of and within these storms, very strong winds are expected,
especially at CHA and TYS. Depending on how strong the storms are
when they reach the terminals, gusts in excess of 50kts will be
possible at these sites with lesser but still strong gusts at TRI.
This will also be accompanied by brief, significant visibility
and/or ceiling reductions. Then, conditions should improve with
winds remaining suppressed to ~20kts for at least a few hours. By
the afternoon, however, very windy conditions are expected area-
wide with TYS and TRI likely to see gusts approach and/or exceed
40 kts. By the end of the period, a shift to a more northwesterly
direction is expected with speeds generally around 15kts or less.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             78  42  69  50 /  10   0   0  20
Knoxville McGhee Tyson Airport, TN  74  38  65  45 /  20   0   0  10
Oak Ridge, TN                       75  37  65  45 /  10   0   0  10
Tri Cities Airport, TN              72  37  60  40 /  40  10   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 8 PM EDT this evening for Cherokee-Clay.

TN...Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for
     Anderson-Bledsoe-Bradley-Campbell-East Polk-Hamilton-Knox-
     Loudon-Marion-McMinn-Meigs-Morgan-North Sevier-Northwest
     Blount-Northwest Monroe-Rhea-Roane-Scott TN-Sequatchie-
     Union-West Polk.

     Wind Advisory from 8 AM this morning to 8 PM EDT this evening
     for Claiborne-Grainger-Hamblen-Hancock-Hawkins-Jefferson-
     Northwest Carter-Northwest Cocke-Northwest Greene-Sullivan-
     Washington TN.

     High Wind Warning until 11 PM EDT this evening for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

VA...Wind Advisory from 8 AM this morning to 8 PM EDT this evening
     for Lee-Russell-Scott VA-Washington VA-Wise.

&&

SHORT TERM...DGS
LONG TERM....DGS
AVIATION...BW
Hazardous weather outlook, Apr 1, 2:05 AM EDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
205 AM EDT Sat Apr 1 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-020615-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
205 AM EDT Sat Apr 1 2023 /105 AM CDT Sat Apr 1 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

A strong system will affect the Tennessee Valley and southern
Appalachians this morning. Strong to severe storms are possible,
with damaging winds as the main concern. A brief tornado is
possible with the highest risk along and near the Cumberland
Plateau and southern Tennessee Valley. Locally heavy rainfall will
also be possible which may lead to localized flooding.

Besides the storms, windy conditions are likely across the entire
area today, but especially in the Tennessee mountains and
foothills. See the wind advisory and high wind warning for
additional details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this morning, and any reports
are welcome.

In the hours before

Local storm report, Apr 1, 1:58 AM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
158 AM EDT SAT APR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     NON-TSTM WND GST 3 ESE WEARS VALLEY      35.70N 83.61W
04/01/2023  M76 MPH          SEVIER             TN   PARK/FOREST SRVC

            MEAUSRED GUST AT COVE MOUNTAIN.

&&
Local storm report, Apr 1, 4:26 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
426 AM EDT SAT APR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     TSTM WND DMG     2 SSE MOUNT CREST       35.64N 85.23W
04/01/2023                   BLEDSOE            TN   911 CALL CENTER

            A TREE FELL ONTO THE CORNER OF A HOUSE ON
            OLD SPENCER ROAD.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 3:31 AM EDTSevere Thunderstorm WarningMRXBledsoe, Sequatchie44 min
Apr 1, 4:00 AM EDTSevere Thunderstorm WarningMRXAnderson, Morgan, Scott15 min
Apr 1, 4:03 AM EDTSevere Thunderstorm WarningMRXMeigs, Rhea, Roane25 min
Apr 1, 4:09 AM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Campbell, Grainger, Jefferson, Knox and 5 more36 min
Apr 1, 4:27 AM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Knox, Loudon, Morgan, Roane33 min
Apr 1, 5:33 AM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, Marion, Meigs, Sequatchie42 min
Apr 1, 5:34 AM EDTSevere Thunderstorm WarningMRXCocke, Greene, Hamblen, Jefferson, Sevier26 min
Apr 1, 5:50 AM EDTSevere Thunderstorm WarningMRXBlount, Cocke, Greene, Jefferson, Sevier40 min
Apr 1, 5:50 AM EDTTornado WarningMRXBradley, Hamilton, McMinn, Polk40 min
Apr 1, 6:15 AM EDTAreal Flood AdvisoryMRXBlount, Cocke, Hamblen, Jefferson, Knox, Loudon and 2 more3 hr
Apr 1, 6:15 AM EDTSevere Thunderstorm WarningMRXBlount, Loudon, McMinn, Monroe30 min
Apr 1, 6:16 AM EDTTornado WarningMRXBradley, McMinn, Monroe, Polk44 min
Apr 1, 6:24 AM EDTSevere Thunderstorm WarningMRXCocke, Greene21 min

Nearby

Tornado Warnings in Tennessee, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.